1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

I’m Having Side Effects From My High Blood Pressure Medicine. What Should I Do?

By

Updated March 17, 2008

Question: I’m Having Side Effects From My High Blood Pressure Medicine. What Should I Do?
Answer:

If the side effects are severe, you should seek immediate care at a walk in clinic or emergency department. Side effects that warrant immediate medical evaluation include:

  • Fainting/passing out
  • Confusion
  • Severe headache or headache with nausea
  • Vomiting
  • Chest pain or tightness
  • Muscle pains or aches in the upper body/torso/arms
If the side effects are relatively mild, call and make an appointment to see your doctor. When you call to make the appointment, make sure the person taking down your information clearly understands why you need to see the doctor. Medication side effects are a reason to see a patient as soon as possible, and you don’t want a misunderstanding to delay your appointment. Side effects that qualify as mild are things such as:
  • Mild stomach upset
  • Headache
  • Some loss of appetite
  • Mild cough
  • Mild muscle aches
As soon as you’ve made your appointment, start keeping a log of your symptoms. The log should include:
  • what the side effects are
  • when the side effects happen in relation to taking your medicine (right after, several hours later, etc.)
  • how long the side effects last
  • a “severity rating” of 1 to 10 for how bad each side effect is
Bring this log with you to your doctor appointment. During the appointment, discuss the side effects with your doctor. If they are very mild and the medicine is new, your doctor might want you to stick with the medicine for a while to see if they go away. This is relatively common, and it is likely that the side effects will fade quickly and disappear entirely within a week or two. If the side effects don’t go away, or if they interfere greatly with your day-to-day activities, your doctor may prescribe a new medicine.

If you’re having mild side effects, you should still continue taking your medicines until you meet with the doctor, unless instructed to stop. It is dangerous to suddenly stop taking some blood pressure medicines. With some medicines, rebound hypertension and certain central nervous system effects are possible if the medicine is abruptly stopped.

Most cases of medicine side effects either resolve on their own, or can be controlled by switching to a different medicine. Consultation with your doctor will help you determine an appropriate course of action.

Related Video
How to Deal With Separation Anxiety
  1. About.com
  2. Health
  3. High Blood Pressure
  4. Treatment & Monitoring
  5. How to Deal with Medication Side Effects

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.